Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Pueblo, CO

June 10, 2005Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 10, 2005, 5:08 PM MDT for Prowers County, Colorado. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2005, 5:08 PM MDT (23:08 UTC)
Expired
Jun 10, 2005, 6:02 PM MDT
In force
54 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 171 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 5:15 PM MDTHAIL 0.8811 Ssw Granada, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 102308
SVRPUB
COC099-110015-
/O.NEW.KPUB.SV.W.0053.050610T2308Z-050611T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
508 PM MDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PROWERS COUNTY IN SOUTHEAST COLORADO

* UNTIL 615 PM MDT.

* AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS CENTERED 16 MILES SOUTH OF GRANADA...OR 22 MILES
  SOUTHEAST OF LAMAR...AND WAS MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHERN PROWERS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

THIS IS A DANGEROUS THUNDERSTORM WHICH COULD INTENSIFY QUICKLY AND
PRODUCE A TORNADO WITH LITTLE WARNING GET IN A STURDY STRUCTURE AWAY
FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT
CAN OFFER THE BEST PROTECTION.

LAT...LON 3765 10273 3764 10218 3802 10204 3809 10236

$$
2 follow-up statements
000 
WWUS55 KPUB 102332
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
532 PM MDT FRI JUN 10 2005

COC099-110015-
/O.CON.KPUB.SV.W.0053.000000T0000Z-050611T0015Z/
PROWERS CO-
532 PM MDT FRI JUN 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN PROWERS
COUNTY UNTIL 615 PM MDT...

AT 527 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
CENTERED 12 MILES SOUTH OF GRANADA...OR ABOUT 21 MILES SOUTHEAST OF
LAMAR...MOVING NORTHEAST AT 5 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
PROWERS COUNTY.

AT 510 PM MDT NICKEL SIZE HAIL WAS REPORTED 18 MILES SOUTHEAST OF 
LAMAR. 

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY
EVENING FOR SOUTHEAST COLORADO.

LAT...LON 3765 10273 3764 10218 3802 10204 3809 10236

$$
000 
WWUS55 KPUB 110002
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT FRI JUN 10 2005

COC099-110012-
/O.CAN.KPUB.SV.W.0053.000000T0000Z-050611T0015Z/
PROWERS CO-
602 PM MDT FRI JUN 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PROWERS COUNTY HAS
BEEN CANCELED...

AT 553 PM MDT...DOPPLER RADAR SHOWED THAT THE SEVERE WEATHER HAS
MOVED OUT OF THIS AREA AND NO LONGER POSES AN IMMEDIATE THREAT TO
LIFE OR PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FRIDAY
EVENING FOR SOUTHEAST COLORADO.

A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM MDT 
NORTHWESTERN PROWERS COUNTY. 

LAT...LON 3765 10273 3764 10218 3802 10204 3809 10236

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:05 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 10, 3:05 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MDT FRI JUN 10 2005

.SHORT TERM...
(TONIGHT AND SATURDAY)

CURRENTLY...UPPER TROUGH ROTATING ACROSS COLORADO PRODUCING SCT TO
NUMEROUS TSRA ACROSS THE AREA...WITH BEST CHANCE FOR SEVERE OVER
THE FAR ERN PLAINS IN DEEPER MOISTURE. CAPE MIN CENTERED NEAR KPUB
KEEPING A LID ON STORMS FROM SOUTH OF KCOS TO JUST NORTH OF
WALSENBURG.

TONIGHT...SCATTERED TO NUMEROUS STORMS WILL END FROM WEST TO EAST
ACROSS THE AREA...WITH PERHAPS SOME ACTIVITY LINGERING PAST
MIDNIGHT ALONG THE KS BORDER. MENTIONED SEVERE IN THE ZONES ONLY FOR
THE CURRENT SEVERE TSRA WATCH...AS INSTABILITY FARTHER WEST LOOKS
INSUFFICIENT FOR BIG STORMS.

SATURDAY...NEXT UPPER TROUGH APPROACHES LATE IN THE DAY...MAYBE
SLIGHTLY TOO LATE FOR SEVERE OVER THE EAST. MODELS AGAIN APPEAR TO
UNDERESTIMATE MOISTURE/CAPE ACROSS THE PLAINS...ESPECIALLY FAR EAST
ALONG THE KS BORDER. WILL KEEP SCT TSRA FOR NOW...BUT WONT
MENTION SEVERE FOR NOW. KEPT TEMPS NEAR GUIDANCE MAXES...WITH
REMAINING GRIDS LOOKING VERY GOOD.  --ETP

.LONG TERM...
(SATURDAY NIGHT THROUGH THURSDAY)

CHALLENGES ARE COVERAGE OF PRECIPITATION SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

SATURDAY NIGHT AND SUNDAY...UPPER TROUGH INFLUENCES SENSIBLE
WEATHER ACROSS CWFA...CAUSING SYNOPTIC ASCENT WITH RIGHT REAR
ENTRANCE REGION OF NORTHEASTERN JET AND LEFT FRONT EXIT REGION OF
SOUTHERN JET. NAM MODEL PROG CAPES TO INCREASE THROUGHOUT THE NIGHT
OVER EXTREME SOUTHEAST COLORADO TO VALUES OVER 1K J/KG ACROSS PROWERS
AND BACA COUNTIES. COULD BE SOME HAIL AND HEAVY RAINERS DOWN THAT
WAY...ESPECIALLY AFTER MIDNIGHT.  HAVE HIGH SCATTERED POPS GOING IN
GRIDS AND WILL LIKELY MAKE ONLY SOME MINOR TWEAKS. DURING SUNDAY...
TROUGH AXIS MOVES TO COLORADO KANSAS BORDER BY 00Z.  MOST FAVORED
AREA FOR PRECIPITATION WOULD BE ACROSS THE EASTERN THIRD OF THE
AREA.  CAPE VALUES AREA BELOW .5K J/KG...SO WOULD NOT EXPECT SEVERE
AT THIS TIME.

SUNDAY NIGHT AND MONDAY...MARKED DIFFERENCE IN GFS AND NAM MODELS
SUNDAY NIGHT THROUGH MONDAY.  NAM HAS SHORTWAVE RIDGE BUILDING
OVER WYOMING AND WESTERN COLORADO AND GFS HAS CUTOFF LOW OVER WESTERN
WYOMING. NATIONAL FOLKS AND SURROUNDING OFFICES SEEM TO BE GOING
WITH GFS SOLUTION WHICH WOULD HAVE MORE SHOWERS OF RAIN AND SNOW
ACROSS OUR CENTRAL AND WESTERN MOUNTAINS SUNDAY NIGHT AND
EARLY MONDAY THAN IN OR GOING FORECAST.

TUESDAY THROUGH LATE WEEK...RIDGE POPS UP OVER ROCKIES DUE TO TROUGH
IN THE GREAT LAKES AND DEEPENING TROUGH IN PACIFIC.  INHERITED
ISOLATED POPS IN HIGHER TERRAIN TUESDAY...AND THAT SEEMS REASONABLE
WITH WEAK INSTABILITY AND SOME MOISTURE.  WEDNESDAY AND THURSDAY...
A RIPPLE ON THE WEST SIDE OF THE EASTERN TROUGH MAY SEND A WEAK
FRONT AND AN INCREASE IN MOISTURE AND INSTABILITY ACROSS OUR
PLAINS...SO ISOLATED POPS LOOK GOOD BOTH DAYS THERE.  FRIDAY...HAVE
ELECTED TO KEEP IT DRY FOR NOW WITH UNCERTAINLY OF WHETHER EASTERN
MOISTURE WILL BE IN KANSAS OR EASTERN COLORADO. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/13
Hazardous weather outlook, Jun 10, 7:00 AM MDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI JUN 10 2005

COZ058>089-093>099-111300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TO
CONTINUE...OR DEVELOP...ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO
TODAY AND THIS EVENING. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS PORTIONS OF SOUTHEAST COLORADO INCLUDING OTERO...CROWLEY...
KIOWA...BENT...PROWERS...EASTERN LAS ANIMAS...AND BACA COUNTIES. THE
COUNTY HAVING THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
BACA.  THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL AROUND 1 INCH
IN DIAMETER...WIND GUSTS AROUND 58 MPH...LOCALLY HEAVY RAIN...CLOUD
TO GROUND LIGHTNING...AND POSSIBLY A TORNADO. COMMUNITIES IN THE
POTENTIAL SEVERE WEATHER THREAT AREA ARE LA JUNTA...EADS...LAMAR...
LAS ANIMAS...KIM...SPRINGFIELD...WALSH...AND CAMPO.  ALONG INTERSTATE
25 AND WESTWARD...THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE HAIL
UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 40 MPH...AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE THREAT FOR THUNDERSTORMS CONTINUES SATURDAY AND SUNDAY...WITH
THE POTENTIAL FOR HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO
50 MPH...AND CLOUD TO GROUND LIGHTNING.

MAINLY AFTERNOON AND EVENING ISOLATED THUNDERSTORMS ARE THEN
EXPECTED TO RETURN ON TUESDAY AND PERSIST THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 11 AM AND 6 PM MDT FOR EXTREME SOUTHEAST COLORADO.

METZE/MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:54 PM MDTSevere Thunderstorm WarningPUBBaca2 hr
Jun 10, 12:24 AM MDTTornado WarningPUBBaca36 min
Jun 10, 12:36 AM MDTSevere Thunderstorm WarningPUBBent, Kiowa66 min
Jun 10, 3:09 PM MDTSevere Thunderstorm WarningPUBLas Animas96 min
Jun 10, 3:50 PM MDTTornado WarningPUBBaca, Las Animas55 min
Jun 10, 4:54 PM MDTTornado WarningPUBBaca59 min
Jun 10, 5:49 PM MDTSevere Thunderstorm WarningPUBBent, Prowers56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.